South Dakota, 2004Tornado in South Dakota, July 15, 2004
July 15, 2004 · NWS FSD · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 15, 1:00 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 15, 1:00 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT THU JUL 15 2004
.DISCUSSION...
SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER RIDGE
CONTINUED TO BE CENTERED OVER UT/CO. A 300 MB 70 KT JET MAXIMA WAS
TOPPING THE RIDGE OVR MT/ND AND WAS BEGINNING TO DROP INTO THE
EASTERN US TROUGH. SIGNIFICANT CAA WAS NOTED AT 500 MB ASSOCIATED
WITH SHORTWAVE OVER THE WESTERN DAKOTAS. ONLY A MODEST CAPPING
INVERSION WAS NOTED AT 700 MB WITH THE +12 C ISOTHERM FROM WEST SD
INTO NORTHERN NEB. COLD FRONT AT 850 MB EXTENDED FROM EASTERN ND
INTO WESTERN SD. 850 MB DEWPOINTS OF +15 WERE NOTED AHEAD OF THE
FRONT. 18Z SUBJECTIVE SURFACE ANALYSIS INDICATED LOW PRESSURE NEAR
KPIR WITH SURFACE TROUGH SOUTHWARD INTO NORTHERN NEBRASKA. OUTFLOW
FROM MORNING MCS WAS FROM NEAR K9V9 TO KONL TO KOLU AND WAS EITHER
STATIONARY OF LIFTING SLOWLY NORTHWARD.
FORECAST...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING.
SURFACE TROUGH SHOULD CONTINUE TO MOVE TO THE EAST AND BY 00Z WILL
BE LOCATED FROM NEAR KHON TO KMHE TO KONL. ONCE AGAIN ATMOSPHERE
ALONG AND S OF OUTFLOW BOUNDARY IS EXPECTED TO BECOME VERY UNSTABLE
WITH MLCAPE OF 3000 J/KG. GIVEN THE WEAKENING CAPPING
INVERSION...TWO AREAS OF CONVECTION ARE EXPECTED TO DEVELOP. THE
FIRST AND MOST CONDITIONAL AREA...BUT HAS THE MOST POTENTIAL TO BE
MOST INTENSE...IS AT THE INTERSECTION OF SURFACE TROUGH AND OUTFLOW
BOUNDARY NEAR THE KMHE/K9V9/KONL AREAS. CONVECTION DEVELOPING IN
THIS AREA WILL DEVELOP IN A VERY UNSTABLE ATMOSPHERE WITH DEEP LAYER
SHEAR OF 40 KTS FROM 0 TO 6 KM. THUS SUPERCELLS ARE EXPECTED. GIVEN
THE LOW WEB-BULB TEMPERATURES OF 9000 FT FOR JULY...VERY LARGE HAIL
IS POSSIBLE ALONG WITH DAMAGING WINDS. TORNADO THREAT IS ONCE AGAIN
PRETTY LOW TODAY AS SHEAR IN THE 0 TO 1 KM LAYER IS WEAK...BUT
SIGNIFICANTLY INCREASES WHEN A 0 TO 2 KM LAYER IS INDICATED...AND
THUS THREAT IS NOT ZERO IN THIS AREA. OTHER AREA OF CONCERN IS ALONG
MAIN SYNOPTIC COLD FRONT OVER NORTHEAST SOUTH DAKOTA AND MINNESOTA.
ANY STORMS DEVELOPING ALONG THE COLD FRONT WOULD DROP SOUTH THROUGH
THE EVENING HOURS. FINALLY...AN MCS MAY ALSO DEVELOP ALONG THE
WESTERN HIGH PLAINS OVER WESTERN SOUTH DAKOTA THIS EVENING...AND
WILL INCLUDE A LOW CHANCE POP IN THE SOUTHWEST FOR THIS AFTER
MIDNIGHT...BUT THIS IS LIKELY TO STAY SOUTH OF CWA. WITH PASSAGE OF
THE COLD FRONT...WEATHER SHOULD TURN MORE QUIET THROUGH THE WEEKEND.
MCS DEVELOPMENT ON FRIDAY NIGHT STILL LOOKS POSSIBLE OVER THE
WESTERN HIGH PLAINS...BUT PROPAGATION VECTORS SHOULD TAKE THIS WEST
OF THE CWA...AND THUS HAVE REMOVED MOST POPS AND LEFT A SLIGHT
CHANCE IN THE FAR WEST. HAVE ONLY MADE MINOR CHANGES TO THE
TEMPERATURES THROUGH THE SHORT TERM...BUT DID INCREASE GOING HIGHS A
COUPLE OF CATEGORIES ON SUNDAY AS THERMAL RIDGE OVER SPREADS
WESTERN FA AS UPPER RIDGE AMPLIFIES.
EXTENDED...NOT CHANGE MUCH TO THE GOING EXTENDED. MEDIUM RANGE
MODELS CONTINUE TO BE VERY PERSISTENT WITH UPPER LEVEL TROUGH OVER
THE GULF OF ALASKA BREAKING DOWN LARGE SCALE ROCKIES RIDGE ON MONDAY
THROUGH WEDNESDAY. THIS WILL PUSH A COLD FRONT INTO THE AREA WITH A
DECENT CHANCE OF SHOWERS AND STORMS. VERY WARM TEMPERATURES ON
MONDAY AND TUESDAY WILL BE REPLACED WITH A COOLING TREND BY MID
WEEK.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
BOUSTEAD
Hazardous weather outlook, Jul 15, 10:38 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT THU JUL 15 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT THU JUL 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
REDEVELOPMENT OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER 3
PM... ESPECIALLY AROUND AND WEST OF THE LOWER JAMES VALLEY. AN
ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS...HOWEVER THE
GREATER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL UP TO 2
INCHES AND WIND GUSTS TO 70 MPH. THE SCATTERED THUNDERSTORMS
WILL SPREAD ACROSS THE REMAINDER OF THE AREA
OVERNIGHT...CONTINUING THE THREAT OF SEVERE WEATHER INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATER THIS EVENING.
ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT...THE MOST FAVORED
AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS
SOUTH DAKOTA...TO STORM LAKE IOWA LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
HACKER
Tornado, Charles Mix
- When
- July 15, 4:18 PM CST to 4:46 PM CST
- Where
- Charles Mix County, 7 mi W of Wagner
- Rating
- F0
- Path length
- 10 mi
- Path width
- 400 yd
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.083, -98.433
A tornado moved from northwest to southeast on a ten mile track over open country. The tornado damaged crops, mainly corn, but did not cause any property damage. The tornado was observed to be about a quarter mile wide early in its life, then steadily narrowed before roping out and dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, July 15, 20041 death · $1,000 · 1 event
- Tornadoes and Hail in Nebraska, July 15, 2004$115,000 · F1 · 14 events
- Hail and Damaging Winds in Alabama, July 15, 2004$516,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in Nebraska, July 15, 2004$360,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Georgia, July 15, 2004$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, July 15, 2004$20,000 · 1 in hail · 10 events
- Hail in Utah, July 15, 2004$30,000 · 1.25 in hail · 1 event
- Flash Flood in Utah, July 15, 2004$30,000 · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 55 kt wind · 1 event
- Damaging Wind in Georgia, July 15, 2004$30,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 15, 2004$25,000 · 1 event
- Hail and Damaging Winds in Georgia, July 15, 2004$17,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416300.